Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 236, NWS Goodland, KS

July 22, 2017Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2017, 4:06 PM CDT for Graham County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 4:06 PM CDT (21:06 UTC)
Expired
Jul 22, 2017, 4:45 PM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Graham County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WUUS53 KGLD 222106
SVRGLD
KSC065-222145-
/O.NEW.KGLD.SV.W.0236.170722T2106Z-170722T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
406 PM CDT SAT JUL 22 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Graham County in northwestern Kansas...

* Until 445 PM CDT

* At 406 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles south of Hill City to 10 miles north of
  Collyer, and are nearly stationary.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hill City, Morland, Bogue, Nicodemus, Penokee and Saint Peter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3914 10016 3934 10015 3956 9960 3913 9961
TIME...MOT...LOC 2106Z 003DEG 3KT 3920 9987 3919 10012 

HAIL...1.50IN
WIND...60MPH
 
$$

Lundquist
6 follow-up statements
768 
WWUS53 KGLD 222116
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
416 PM CDT SAT JUL 22 2017

KSC065-222145-
/O.CON.KGLD.SV.W.0236.000000T0000Z-170722T2145Z/
Graham KS-
416 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR GRAHAM COUNTY...

At 416 PM CDT, severe thunderstorms were located along a line
extending from 11 miles north of Wakeeney to 9 miles north of
Collyer, and are nearly stationary.
 
HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hill City, Morland, Bogue, Nicodemus, Penokee and Saint Peter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 10016 3934 10015 3956 9960 3913 9961
TIME...MOT...LOC 2116Z 275DEG 4KT 3919 9986 3918 10011 

HAIL...1.50IN
WIND...60MPH
 
$$

Lundquist
482 
WWUS53 KGLD 222118
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
418 PM CDT SAT JUL 22 2017

KSC065-222145-
/O.CON.KGLD.SV.W.0236.000000T0000Z-170722T2145Z/
Graham KS-
418 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR GRAHAM COUNTY...

At 417 PM CDT, severe thunderstorms were located along a line
extending from 11 miles north of Wakeeney to 9 miles north of
Collyer, and are nearly stationary.
 
HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hill City, Bogue, Nicodemus, Penokee and Saint Peter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 10016 3931 10015 3953 9960 3913 9961
TIME...MOT...LOC 2117Z 270DEG 3KT 3919 9986 3918 10011 

HAIL...1.50IN
WIND...60MPH
 
$$

Lundquist
925 
WWUS53 KGLD 222125
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
425 PM CDT SAT JUL 22 2017

KSC065-222145-
/O.CON.KGLD.SV.W.0236.000000T0000Z-170722T2145Z/
Graham KS-
425 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR GRAHAM COUNTY...

At 425 PM CDT, severe thunderstorms were located along a line
extending from 11 miles north of Wakeeney to 9 miles north of
Collyer, and are nearly stationary.
 
HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hill City, Bogue, Nicodemus, Penokee and Saint Peter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 10016 3931 10015 3953 9960 3913 9961
TIME...MOT...LOC 2125Z 270DEG 3KT 3919 9986 3918 10011 

HAIL...2.00IN
WIND...60MPH
 
$$

Lundquist
481 
WWUS53 KGLD 222133
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
433 PM CDT SAT JUL 22 2017

KSC065-222145-
/O.CON.KGLD.SV.W.0236.000000T0000Z-170722T2145Z/
Graham KS-
433 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN GRAHAM COUNTY...

At 433 PM CDT, a severe thunderstorm was located 9 miles north of
Wakeeney, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hill City, Bogue, Nicodemus, Penokee and Saint Peter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 10016 3929 10015 3950 9960 3913 9961
TIME...MOT...LOC 2133Z 259DEG 9KT 3917 9987 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
032 
WWUS53 KGLD 222139
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
439 PM CDT SAT JUL 22 2017

KSC065-222145-
/O.CON.KGLD.SV.W.0236.000000T0000Z-170722T2145Z/
Graham KS-
439 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN GRAHAM COUNTY...

At 438 PM CDT, a severe thunderstorm was located 9 miles north of
Wakeeney, moving southeast at 5 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...law enforcement estimated 75 mph wind gusts at the county 
         line. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Bogue, Nicodemus and Saint Peter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 10016 3923 10015 3945 9960 3913 9961
TIME...MOT...LOC 2138Z 336DEG 5KT 3915 9985 

HAIL...1.00IN
WIND...70MPH
 
$$

Lundquist
969 
WWUS53 KGLD 222145
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
445 PM CDT SAT JUL 22 2017

KSC065-222154-
/O.EXP.KGLD.SV.W.0236.000000T0000Z-170722T2145Z/
Graham KS-
445 PM CDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRAHAM COUNTY WILL
EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3914 10016 3923 10015 3945 9960 3913 9961
TIME...MOT...LOC 2144Z 003DEG 3KT 3915 9985 

$$

Lundquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:38 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 22, 3:38 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
238 PM MDT Sat Jul 22 2017

.SHORT TERM...(This evening through Sunday)
Issued at 236 PM MDT Sat Jul 22 2017

Latest upper air analysis shows a trough breaking down the ridge
over the Plains.  Ahead of this trough showers and thunderstorms
were developing.  At the surface an outflow boundary/cold front was
moving southeast.  A second boundary was present running from
Johnson City northeast to Oakley and Hill City then turning east
toward Stockton.  Along the east extent of the cold front cumulus
clouds were developing.

So far the storm activity has been remaining behind the outflow
boundary in the more stable environment.  Due to the cold front
advancing southeast faster than expected, am beginning to wonder if
any severe weather will occur for the southeast part of the forecast
area today.  Based on the current speed of the boundary, the cold
front will be on the southeast border of the forecast area in
roughly 2 hours.  While severe weather cannot be ruled out yet, the
window of opportunity is quickly shrinking.  In addition, by the
time peak lift from the upper level short wave trough will occur,
the front will be well south of the forecast area.

If severe weather does occur it will be south of a Hoxie to Hill
City line and east of a Russell Springs to Hoxie line.  Should
severe weather occur, hail up to ping-pong ball size is possible
with the strongest storms, along with damaging wind gusts.  Due to
the almost stationary nature of the storms, heavy rainfall is
likely.  This may cause flash flooding in low lying areas, but do
not have enough confidence at this time to issue a watch.

There maybe some lingering storms over the southeast half of the
forecast area overnight ahead of the upper level short wave trough
that will be moving slowly south.

Sunday morning the upper level short wave trough will move south of
the forecast area before mid morning.  Once it does the weather
should be dry due to subsidence/very weak lift moving overhead as
the ridge, that retrograded west during the overnight hours, pushes
back east onto the High Plains.  Due to the cooler air mass in place
highs will be cooler than today.

.LONG TERM...(Sunday night through Saturday)
Issued at 236 PM MDT Sat Jul 22 2017

Sunday night-Tuesday: This period should remain dry as upper level
ridging dominates the weather. Temperatures will be above normal
with eastern sections of the area once again, seeing highs near the
century mark on Monday and Tuesday.

Tuesday night-Saturday: Ridge flattens somewhat allowing zonal to NW
flow aloft. Series of shortwaves will traverse the area through the
period. These, combined with some leeside troughing at the surface
will bring chance to likely PoPs through Saturday morning with best
rain and storm chances coming Thursday night through Friday night.
Some storms may become strong to severe each afternoon and evening.
Temperatures now look to be at or below normal for the period. 12Z
Euro MOS actually has a high of 79 in Goodland on Thursday. Will be
fine tuning the forecast through the weekend to better pinpoint
hazards and temps since global models have not been very consistent
from run to run the past few days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 114 PM MDT Sat Jul 22 2017

Updated timing on both TAFs to account for earlier arrival of
showers and storms...

Previous Discussion: For KGLD and KMCK...VFR conditions expected
through the period. Main concern will be thunderstorms this
afternoon and whether they will directly affect terminals. Line of
storms currently in Dundy and Hitchcock counties are slowly
moving to the east towards KMCK. Some computer models have these
storms dying out before reaching the terminal, but looking at
radar trends, it will be close. Went with VCTS for both terminals
for the afternoon. Tempo for KMCK since one of the approaching
storms could make it to the terminal before dissipating. Winds
overnight become light and slowly turn from NE to W by sunrise.
Went with variable just to account for the direction changes.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...SME
AVIATION...SME
Hazardous weather outlook, Jul 22, 3:41 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
241 PM MDT Sat Jul 22 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
241 PM MDT Sat Jul 22 2017 /341 PM CDT Sat Jul 22 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will redevelop this afternoon along and
ahead of a cold front that moves across the region. Severe
thunderstorms may develop southeast of a Russell Springs to Hoxie and
Hill City line this afternoon ahead of the cold front, then slowly
decrease in coverage this evening behind the front. Large hail up to
ping- pong ball size and damaging winds will be the main threats. Due
to the nearly stationary storm movement, heavy rainfall will also
occur. Flash flooding may occur in low lying areas east of Highway 25
and south of Highway 24.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A few severe thunderstorms are possible each afternoon from
Wednesday through Friday. Damaging winds and large hail will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Any
weather reports by phone or through social media are very helpful.

jtl

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:43 PM CDTSpecial Weather StatementGLDGove17 min
Jul 22, 4:48 PM CDTSpecial Weather StatementGLDGraham12 min
Jul 22, 4:59 PM CDTSpecial Weather StatementGLDGove16 min
Jul 22, 5:13 PM CDTSpecial Weather StatementGLDGove32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.